Français

Medication risks


Safe care and medications

Using medications safely


An array of prescription bottlesHarm from healthcare delivery can occur at any stage in the medication process:
  • prescribing the medication
  • transcribing the prescription
  • preparing and dispensing the medication
  • administering the medication
  • monitoring the patient for therapeutic and adverse effects of the medication

Regardless of role, all healthcare professionals should consider the following factors to decrease the risk of adverse drug events.

Patient factors

  • known allergies
  • current diagnosis and co-morbidities
  • medical history
  • current medications
  • pertinent laboratory values
  • treatment plan

Medication factors

  • indications for the medication
  • contraindications and precautions
  • potential interactions with other medication or food
  • potential adverse effects and actions to take if they occur

Case: Sound-alike or look-alike medication names
Graphic image of prescription pills in bottle

Background

A 67-year-old patient with a history of a mood disorder, mild dementia and intermittent alcohol abuse complains of depression and insomnia. The psychiatrist changes her antidepressant to clomipramine at bedtime.

The patient's symptoms improve, so the psychiatrist advises her to continue the same medication. After approximately six months of treatment, the patient is hospitalized due to generalized muscular rigidity, a fine tremor, difficulty moving, and confusion.

Background continued

The psychiatrist reviews the patient's actual medications at that time and notes that the pharmacist has been dispensing chlorpromazine instead of clomipramine. The patient's symptoms gradually improve with no long-term effects after stopping the chlorpromazine.

Think about it

To prevent this dispensing error, how should the psychiatrist have written out the medication prescription?

Lessons learned

  • Experts commented that the prescription was illegible.
  • Experts suggested this adverse event (accident in Québec) might have been avoided if the psychiatrist had written legibly and considered writing both the generic and brand names: clomipramine (Anafranil), chlorpromazine (Largactil).
  • The pharmacist should have considered contacting the psychiatrist for clarification.
Previous
Next

When prescribing medications, consider the following:
  • Are you familiar with the medication?
  • Are you familiar with your patient's other medications and potential interactions?
  • Do you know the correct dosage and appropriate route of administration in the circumstances of the particular patient?
  • Have you explained the risks, benefits, side effects and potential alternatives to your patient (i.e. obtained informed consent)?
  • Have you instructed your patient on what symptoms might indicate difficulties and how and when to seek additional medical care should complications occur?
  • Have you prescribed the correct medication? Are your verbal orders clear and your prescriptions legible? (The names of many medications sound alike and may look alike when written.)
  • Do you use the readback when ordering medications over the telephone?

Timely and effective communications with the dispensing pharmacist may also assist in avoiding medication problems.